Flash Flood, Hartford
- When
- July 25, 3:14 PM EST to 4:14 PM EST
- Where
- Hartford County, 0.72 mi S of Thompsonville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.990, -72.598
In Enfield, Pearl St was flooded and impassable.
A seasonably strong shortwave trough brought scattered severe storms to Massachusetts during the afternoon and evening. Persistent and redeveloping storms also lead to flooding issues.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A seasonably strong shortwave trough brought scattered severe storms to Massachusetts during the afternoon and evening. Persistent and redeveloping storms also lead to flooding issues.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 25, 2:59 PM EST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Boston/Norton MA
359 PM EDT Tue Jul 25 2023
.SYNOPSIS...
Scattered thunderstorms with torrential rainfall wind down later
this evening with the loss of diurnal heating. Wednesday
features dry weather but even warmer temperatures in the upper
80s to lower 90s. Oppressive heat and humidity expected Thursday
through Saturday with Heat Advisories in effect for much of the
region. Scattered severe thunderstorms with localized flash
flooding are possible Thursday and again on Saturday. Cooler and
much less humid with mainly dry weather Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Rest of Today and Tonight
Strong to possibly severe thunderstorms remain a concern for most of
southern New England for the rest of today and this evening. Latest
SPC mesoanalysis suggests 1000 to 1500 J/kg of CAPE over the next
several hours. With 25 to 30 knots of deep layer shear, this should
be sufficient to support some potential strong storms. The limiting
factor with respect to severe thunderstorm developing right now are
the mid-level lapse rates which are only around 5.5 C/km on the
latest SPC meso-analysis. The greatest hazard so far today has been
slow moving and training thunderstorms producing heavy rainfall and
localized flooding. This will be a concern as well as storms expand
eastward during the mid to late afternoon hours. Stay weather ready
and have a source of information available in case any hazardous
weather approaches your area.
Expect shower/thunderstorm activity to wane an hour or two after
sunset as diurnal heating and instability diminishes. This will be
followed by clearing overnight and relatively comfortable overnight
lows by July standards in the low to mid 60s. Urban areas will stay
a bit warmer in the upper 60s to perhaps 70 in Boston.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Tomorrow
Local area of high pressure builds over southern New England
tomorrow with clear skies and lower dewpoints. Upward trend in
temperatures begins tomorrow as well with 925 hPa temps climbing to
21 Celsius. A few locations may touch 90 degrees, mainly due to
adiabatic warming from downsloping in the CT River Valley and the
Coastal Plain. Otherwise, most locations get into the mid to upper
80s. A few diurnal clouds will be possible, but given subsidence
from high pressure and a relatively dry column, expect more sunshine
than clouds tomorrow. Light southwesterly flow across the region
with sea-breezes developing along the coastline.
Tomorrow Night
Local high pressure slowly shifts east tomorrow night. As this
occurs, increasing flow out of the south/southwest will allow
dewpoints to climb back into the low 70s through the overnight
hours. Low temperatures will be bounded by dewpoints, thus locations
that experience dewpoints in the low 70s will also experience a
muggy night with similar air temperatures. It should be somewhat
drier across the interior where dewpoints are expected to remain in
the 60s before increasing on Thursday. As dewpoints continue to
increase on Thursday, this will set the stage for a hot/humid heat
wave to end the week. See long term section for additional details.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Highlights...
* Oppressive Heat & Humidity Thu, Fri & Sat with heat indices 95-100+
* Scattered severe t-storms and localized flash flooding possible Thu
* Another round of strong to severe t-storms possible Sat
* Cooler & much less humid with mainly dry weather Sun and Mon
Details...
Thursday and Thursday night...
Upper level ridge of high pressure off the mid-Atlantic close will
result in hot and humid conditions on Thursday. 850T rise to between
+19C and +21C and with good mixing expect highs to generally reach
in the lower to middle 90s away from the south coast. Fairly
impressive southwest LLJ for this time of year...which will provide
some modified marine influence southeast of the PVD-TAN corridor
probably keeping them below 90. However...for the rest of the region
dewpoints in the upper 60s to lower 70s will result in Heat Indices
of 95-100+. We opted to go with Heat Advisories for most of southern
New England Thu into Fri away from the immediate south coast, Cape
and Islands as well as the east slopes of the Berks.
The other big concern will be the potential for scattered severe
thunderstorms Thursday afternoon and evening and localized flash
flooding. Given the hot and humid conditions modest instability will
develop probably in excess of 2000 J/KG of surface based cape across
much of the region. Jet dynamics also look fairly impressive for
this time of year with the potential for effective shear of 30-40
knots. While mid-level lapse rates will be a limiting factor...the
low level lapse rates should be rather high. This coupled with
modest Cape/Shear profiles will result in the potential for
scattered severe thunderstorms during the afternoon and evening
hours. Greatest risk may be northwest of I-95 and especially
western/northern MA where the main shortwave crosses the region.
Still will need to fine tune things and don/t want to get too
specific at this point given mesoscale nature of severe weather.
Main severe weather threat will be straight line damaging wind gusts
given steep low level lapse rates...but secondary concerns of hail
and even the risk for a tornado are possible too.
In addition...Pwats near 2 inches will result in torrential rainfall
with any of the storms along with a localized flash flood threat.
Especially if the storms train over typically vulnerable areas.
Friday and Saturday...
Upper level ridging and above normal height fields will continue to
result in hot & humid weather. Highs on Friday should be in the
lower to middle 90s on Friday in most locales away from the Cape and
Islands. Heat Indices of 95-100+ are expected and Heat Advisories
continue for Friday. In fact...wind will be less with more of a
westerly trajectory which may result in the need for Heat Advisories
to be expanded onto the south coast, Cape and east slopes of the
Berks. In fact...looks like many locations may see highs reach into
the 90 to 95 degree range on Saturday too given the cold front will
have not crossed the region until late. Therefore...Heat Advisories
will likely need to be extended into Saturday for portions of the
region.
As for precipitation chances...we can not rule out isolated
convection Friday afternoon and evening given the heat & humidity.
However...lack of synoptic support may result in mainly dry weather.
A better chance for another round of scattered strong to severe
thunderstorms might be Saturday as the actual cold front crosses the
region.
Sunday and Monday...
Drier & much cooler weather with much less humidity follows Sunday
and Monday behind the cold front. Highs should mainly be in the
upper 70s to the lower 80s with much less humidity too.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z TAF update
Through 00Z...Moderate Confidence
VFR and modest south/southwest winds around 10 knots this
afternoon. There are scattered showers and thunderstorms across
western MA which are expected to expand eastward into this
afternoon and evening. TSRA possible at all interior terminals
and BOS. Cape/Islands look to stay clear of any showers/storms
today. Brief MVFR cigs/vsbys will be possible near any storms.
Tonight...High confidence.
Any TS ends by 01-02Z to SCT-BKN VFR conditions. MVFR/IFR
fog/stratus possible along the South Coast, Cape and Islands
again but with winds becoming more westerly 4-8 kt, the risk of
occurrence is likely to be less than prior nights.
Tomorrow...High confidence.
VFR, dry weather prevails. S/SW winds 4-8 kt with possible
sea-breezes on both coasts.
Tomorrow Night...High Confidence.
Mainly VFR. Southwest winds around 10 knots. Fog/low stratus
development near the coast toward day break.
KBOS TAF...Moderate Confidence. Timing of potential TSRA is
uncertain. Thinking most likely time is 22-00Z, but an earlier
arrival is not out of the question.
KBDL TAF...Moderate confidence in TAF. Timing of potential TSRA
is uncertain. Thinking most likely time is 20-22Z, but given a
few storms have already fired just north of BDL, an earlier
arrival is possible.
Outlook /Thursday through Sunday/...
Thursday: Mainly VFR, with local MVFR possible. Windy with
gusts up to 30 kt. Chance SHRA, chance TSRA.
Thursday Night: Mainly VFR, with areas MVFR possible. Windy
with gusts up to 30 kt. Chance SHRA, isolated TSRA.
Friday: VFR. Breezy.
Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Slight chance SHRA, isolated TSRA.
Saturday through Saturday Night: Mainly VFR, with areas MVFR
possible. Breezy. Chance SHRA, chance TSRA.
Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Tomorrow Night
Some showers and storms may make it over the east coastal waters
this evening, but should be weakening quickly. Thereafter, expect
relatively calm/tranquil conditions across the coastal waters. Some
patchy marine fog will be possible both tonight and tomorrow night.
Wednesday looks to be a calm/sunny day with light southwest winds
and onshore sea-breezes near the coast.
Outlook /Thursday through Sunday/...
Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of seas approaching 5 ft. Chance of
rain showers, slight chance of thunderstorms.
Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Local rough seas. Chance of rain
showers, slight chance of thunderstorms.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of seas approaching 5 ft.
Saturday through Saturday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft. Chance of rain showers, chance of
thunderstorms.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM Thursday to 8 PM EDT Friday for
CTZ002>004.
MA...Heat Advisory from 11 AM Thursday to 8 PM EDT Friday for
MAZ003>007-010>019-026.
RI...Heat Advisory from 11 AM Thursday to 8 PM EDT Friday for
RIZ001>004.
MARINE...None.
&&
SYNOPSIS...RM/Frank
NEAR TERM...RM
SHORT TERM...RM
LONG TERM...Frank
AVIATION...RM/Frank
MARINE...RM/FrankHazardous Weather Outlook National Weather Service Boston/Norton MA 409 PM EDT Tue Jul 25 2023 MAZ004>007-012>019-026-RIZ001>004-262015- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- 409 PM EDT Tue Jul 25 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts and northern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ004-262015- Windham CT- 409 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for northern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ005>008-262015- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Bristol RI-Washington RI-Newport RI-Block Island RI- 409 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-262015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 409 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-008-009-262015- Western Franklin MA-Western Hampshire MA-Western Hampden MA- 409 PM EDT Tue Jul 25 2023 This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ003-010-011-262015- Eastern Franklin MA-Eastern Hampshire MA-Eastern Hampden MA- 409 PM EDT Tue Jul 25 2023 ...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for western Massachusetts. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002-003-262015- Hartford CT-Tolland CT- 409 PM EDT Tue Jul 25 2023 ...SEVERE THUNDERSTORM WATCH 546 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM 11 AM THURSDAY TO 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for northern Connecticut. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
Special Weather Statement
National Weather Service Boston/Norton MA
321 PM EDT Tue Jul 25 2023
CTZ004-MAZ004-005-012-252015-
Windham CT-Southern Worcester MA-Central Middlesex County MA-
Northern Worcester MA-
321 PM EDT Tue Jul 25 2023
...Strong thunderstorms will impact portions of north central
Windham, southeastern Worcester and south central Middlesex Counties
through 415 PM EDT...
At 321 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Boylston to Southbridge. Movement was east
at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Worcester, Framingham, Marlborough, Shrewsbury, Milford, Acton,
Hudson, Westborough, Grafton, Concord, Sudbury, Holden, Webster,
Southbridge, Ashland, Auburn, Northbridge, Hopkinton, Northborough
and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.
&&
LAT...LON 4251 7128 4207 7158 4197 7210 4242 7177
TIME...MOT...LOC 1921Z 251DEG 24KT 4238 7176 4205 7200
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCPreliminary Local Storm Report
National Weather Service Boston/Norton MA
331 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 1 SSW Watertown 42.35N 71.18W
07/25/2023 Middlesex MA Amateur Radio
Tree down on wires on Tremont Street.
&&Preliminary Local Storm Report
National Weather Service Boston/Norton MA
333 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 1 SSW Medford 42.41N 71.12W
07/25/2023 Middlesex MA Fire Dept/Rescue
Tree down on Boston Ave at College Ave.
Relayed by amateur radio.
&&Preliminary Local Storm Report
National Weather Service Boston/Norton MA
334 PM EDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Tstm Wnd Dmg 2 NW Newton 42.35N 71.23W
07/25/2023 Middlesex MA Amateur Radio
Tree down on Henshaw Terrace.
&&Special Weather Statement
National Weather Service Boston/Norton MA
351 PM EDT Tue Jul 25 2023
CTZ002-003-MAZ009-011-252045-
Hartford CT-Tolland CT-Western Hampden MA-Eastern Hampden MA-
351 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of northwestern
Tolland, northern Hartford and southwestern Hampden Counties through
445 PM EDT...
At 351 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Granby, or 7 miles northwest of Windsor, moving northeast at 5
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Little to no impact from hail is expected.
Locations impacted include...
Springfield, Chicopee, Enfield, Westfield, Windsor, Agawam, West
Springfield, Simsbury, Ludlow, Bloomfield, Longmeadow, Suffield, East
Longmeadow, Wilbraham, Windsor Locks, Stafford, Somers, Granby, East
Windsor and Canton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.
This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Connecticut.
&&
LAT...LON 4217 7243 4199 7236 4185 7290 4191 7292
4197 7289 4197 7293 4207 7296
TIME...MOT...LOC 1951Z 234DEG 6KT 4196 7276
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KPSpecial Weather Statement
National Weather Service Boston/Norton MA
354 PM EDT Tue Jul 25 2023
MAZ007-252045-
Eastern Essex MA-
354 PM EDT Tue Jul 25 2023
...A strong thunderstorm will impact portions of east central Essex
County through 445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, or near Gloucester, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could cause minor damage such as downed
branches. Minor damage to outdoor objects is possible.
Locations impacted include...
Beverly, Gloucester, Ipswich, Hamilton, Rockport, Manchester, Wenham
and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4269 7062 4266 7062 4264 7059 4258 7066
4259 7066 4260 7065 4261 7068 4258 7070
4256 7080 4255 7080 4256 7082 4266 7084
4269 7076 4267 7073 4267 7074 4266 7076
4264 7076 4266 7074 4265 7074 4266 7069
TIME...MOT...LOC 1954Z 252DEG 16KT 4260 7077
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KCThe Boston radar (KBOX), 121 km away, was scanning. The volume nearest the first event began at 20:11 UTC.
3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
In Enfield, Pearl St was flooded and impassable.
In Southington, trees and wires were down across the road near East St at Kensington Rd.
In Suffield, there was standing water entering numerous residential homes on East St and Thrall Ave.
In Enfield, Cranbrook Dr was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118168, 1114411, 1118169, 1118170.